The world's #1 website on hearing and hearing loss
Since 1999

October 01, 2010

If you use certain types of medication, you maybe putting your hearing at risk

Certain types of painkillers, some forms of chemotherapy and drugs to improve your sexual performance may cause hearing loss.

A range of scientific studies have shown that hearing loss could be a sad side effect of some forms of medication and treatments.

Pain killers
Painkillers such as aspirin, paracetamol and codeine can lead to hearing loss. A study performed by researchers at among others Harvard University indicates that easily available painkillers can have a negative effect in the form of hearing loss. It is especially young men who need to be aware of this. The study also shows, that the younger the man, the greater the risk of hearing loss.

Also the use of codeine may result in a hearing loss. Codeine is among the most commonly used drugs and is taken as a pain killer, for serious coughs, diarrhea, irritable bowel syndrome and other afflictions. A study carried out by Australian researchers found that regular users of codeine risk losing part or even all of their hearing. Considering how widely codeine is taken, large numbers of people around the world are potentially at risk.

Chemotherapy
Also Chemotherapy can cause hearing loss. Hearing loss may be a side-effect associated with the chemotherapy medication cisplatin. The chemotherapy damages the cochlear hair cells in the inner ear that vibrate in response to sound waves. Typically, the resulting hearing loss from cisplatin chemotherapy is high frequency hearing loss, making the hearing impairment less obvious. Another study indicates that chemotherapy for testicular cancer may cause permanent hearing loss and long-term tinnitus.

Erectile dysfunction drugs
And if you choose to take Viagra or similar medications to improve your sexual performance you may at the same time be putting your hearing at risk. A US study shows a correlation between hearing loss and the use of the erectile dysfunction drug Viagra.

According to the study, the relationship was strongest for men reporting use of sildenafil (Viagra) over those who used tadalafil (Cialis) or vardenafil (Levitra). The findings indicated an elevated but not statistically significant increase in hearing loss for users of tadalafil and vardenafil.

Read more:

Please use our articles

You are very welcome to quote or use our articles. The only condition is that you provide a direct link to the specific article you use on the page where you quote us.

Unfortunately you cannot use our pictures, as we do not have the copyright, but only have the right to use them on our website.